|Change in meds due to hair loss
Jul 26, 2008
I have had extensive hair thinning on the two ART regimens I have tried over the past year (first six months Kaletra and Truvada, then switched to Atripla). If possible, I would like to find a regimen that I could adhere to without making my hair thin. To that end, I am going to ask my doctor about another ART option (e.g., Reyataz/Truvada). Is there a danger of developing resistance if I try another alternative? (I have been undetectable for over six months.)
If you have encountered this side-effect before and have any suggestions, they would be most appreciated. If I could find a combination that didn't cause side effects, I would be very content to adhere to it.
Thanks for your helpful, detailed responses to the many questions you receive.
Response from Dr. Sherer
I have encountered the HIV-related effect of thinning hair, and age-related effect of thinning hair, on occasion in spite of effective ART. You didn't mention how old you are, and what gender, but I appreciate that thinning hair can be a difficult problem to adjust to.
There is simply no evidence from clinical trials that hair loss is more common with ANY of the regimens that you have taken, nor any that you might propose to switch to, than alternative regimens or placebo. Even those drugs that are known to cause skin rashes, such as nevirapine, efavirenz, etravirine, and fos-amprenavir, have not specifically been linked to hair loss.
I am concerned that with too many regimen changes, you may jeopardize the good virologic outcomes that you have achieved. You and your doctor can determine the relative value of such changes compared to their possible impact on your virologic suppression, but I would discourage you from thinking that the drugs are responsible for your hair loss, or that switching ART regimens might offer a remedy to the problem.
As above, HIV alone can cause substantial hair loss. While ART usually controls this HIV-related hair loss, it doesn't always do so. Age-related hair loss may also be contributing. You and your doctor can review your family history for its likely contribution to your hair loss as well. And finally, there are other conditions that can cause alopecia (or hair loss) that you should be assessed for.
You can also ask your doctor about any skin conditions that you may have, particularly scalp conditions, and you may ask for a referral to a dermatologist, as their may also be a scalp condition that is contributing to your hair loss, and there are topical preparations, such as monoxodil, that promote hair growth that may be of use to you.
I suggest that you talk to your doctor about your concerns and these suggestions.
Risk of Superinfection
- How To Find Out If Someone Is Hiv Positive?
- Testosterone Deficiency Itching And Tingling To Legs
- Is Passing Of Thick White Vaginal Discharge A Symptom Of Aids?
- Can Somebody Get Infected With Hiv Through Drinking Infected Blood?
- A Low Cd4 Count And A Low Viral Load Count
- Virus Causes Of Hepatitis And Herpes
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.